How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5763
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

My father is showing physical/emotional signs of mental breakdown.

Resolved Question:

My father is showing physical/emotional signs of mental breakdown. He has experienced one in past year. He just had knee replacement at age 80 in Aug. 2011. 2 months . He became very depressed / isolating himself / anxiety increased. Family doctor increased his Paxil from 20mg to 30mg QD. SOme improvement for month then started into same symtpoms and was placed on Buspar 10mg BID. Took Buspar for about 4 weeks with little improvement. In Jan. 2012 seen family doctor again and he increased Buspar 10mg q6hr. Depression/anxiety improved for 6 weeks. Now my father has lapsed back into depression, crying outburst, isolating himself, mood swings with anger, taking sleeping pill to get to sleep but awakens cant get back to sleep, consistently saying "I'm sorry" I dont know whats wrong with me. Do we go back to family MD or see a psychologist?
Submitted: 4 years ago.
Category: Mental Health
Expert:  TherapistMarryAnn replied 4 years ago.

Hello, I'd like to help you with your question.


It sounds like your father could use an evaluation by a therapist. While medication is great for helping cope with symptoms, it cannot address the reasons why your father is feeling this way. Medications also vary in their effectiveness as well. Each person has their own body chemistry and what works for one may not work for another. Also, once you take medication for a while, your body becomes accustomed to it and you either need an increase in dosage or you need to try a new medication. That is why addressing the underlying issue is important. It can eliminate the problem so medications can either be reduced or are not needed at all.


In order to find a therapist, your father can ask his doctor for a referral. Or he can search on line at


From the symptoms you described, it sounds like your father is depressed. It could be that the surgery triggered it or another event or issue did. Surgery is very difficult to recover from and given your father's age, he may be even more susceptible. Here are some links that can help:


It may also benefit your father (and your family) to have a good support system. You may want to try contacting your local Area Agency on Aging. They may be able to provide companions, Meals on Wheels and evaluations by nurses to assist your father. Depending on their scope of services, they may also be able to provide ACCESS rides and family caregiver support. You can call your local city/county government offices or the United Way for phone numbers and information.


I hope this has helped you,


TherapistMarryAnn and other Mental Health Specialists are ready to help you

Related Mental Health Questions